|Year : 2015 | Volume
| Issue : 1 | Page : 57-59
Albendazole-induced generalized multifocal fixed drug eruption
Indrashis Podder, Anupam Das, Anupama Ghosh, Vivek Mishra, Sabari Bhattacharya, Nilay Kanti Das
Department of Dermatology, Medical College and Hospital, Kolkata, West Bengal, India
|Date of Web Publication||26-Jun-2015|
"Prerana", 19, Phoolbagan, Kolkata - 700 086, West Bengal
Source of Support: None, Conflict of Interest: None
Adverse drug reactions are a common hazard of modern pharmacotherapy; fixed drug eruption (FDE) is a distinctive cutaneous/mucosal drug reaction that characteristically recurs in the same site with each exposure to the offending drug. Commonly, FDE presents as an isolated patch or plaque which heals with hyperpigmentation, however, occasionally multiple skin lesions may be present; when it is called generalized or multifocal FDE. Although many drugs are known to cause FDE; newer culprit drugs are still being reported. Here, we report the first case of albendazole-induced generalized multifocal FDE from India.
Keywords: Albendazole, fixed drug eruption, generalized, multifocal
|How to cite this article:|
Podder I, Das A, Ghosh A, Mishra V, Bhattacharya S, Das NK. Albendazole-induced generalized multifocal fixed drug eruption. Pigment Int 2015;2:57-9
| Introduction|| |
Fixed drug eruption (FDE) is a special type of cutaneous adverse drug reaction, which characteristically recurs in the same site on skin/mucosa each time the offending drug is administered (hence called "fixed"). Usually, a single site is involved; however, occasionally, multiple sites may be involved (generalized multifocal FDE).  FDEs comprise about 10% of all adverse drug reactions,  the main causative drugs being analgesics, sulfonamides, tetracyclines, etc. Commonly, it presents as a single, sharply marginated, round to oval patch or plaque on a violaceous or dusky erythematous background, associated with pruritus or burning. Multiple FDEs are rare and characterized by numerous lesions occurring on multiple sites each time the causative or a chemically related drug is taken. Albendazole is a commonly prescribed anti-helminthic drug; and to the best of our knowledge, we report the first case of albendazole-induced generalized/multifocal FDE from India.
| Case Report|| |
A 5-year-old boy was brought to us with multiple dusky-red, well-circumscribed patches of varying sizes scattered all over the body; which were mildly pruritic. The patient's mother stated that the lesions developed suddenly after 3 h following the ingestion of a single dose of albendazole (400 mg) which was prescribed by a physician for enterobiasis. On further probing, the patient revealed the appearance of similar lesions at the same sites 1-year back following same drug intake though the lesions were fewer and much less extensive; which had healed forming residual hyperpigmented macules. There was no history of any other drug intake.
Physical examination revealed multiple, well-defined, round or oval violaceous to erythematous patches (more than 10) of 3-5 mm diameter, scattered over different areas of body; mainly involving the face and trunk and genitalia [Figure 1]a and b. Hair, nail, and mucosa were spared. The patient was afebrile and systemic examination did not reveal any abnormality. The patient refused to undergo skin-biopsy.
|Figure 1: (a and b) Multiple hyperpigmented patches on the face, trunk, and genitalia|
Click here to view
A diagnosis of generalized multifocal FDE was made based on the clinical ground. As our patient refused to undergo patch-test, oral provocation was done with one-fourth of the dose of albendazole. One h after ingestion, the lesions became more erythematous over the next 30 min. Provocation with metronidazole, tinidazole, amoxicillin, and paracetamol was negative. This result implicated albendazole as the culprit drug; and it was stopped. The patient was managed conservatively with topical mometasone cream and systemic antihistamines for 10 days. The lesions resolved with residual postinflammatory hyperpigmentation. The parents were advised to strictly avoid albendazole and other related drugs in the future.
| Discussion|| |
Fixed drug eruptions are one of the most common adverse drug reactions encountered by the dermatologist. Usually, they present as a solitary, well-defined patch which heal with residual hyperpigmentation; thus causing cosmetic embarrassment for the patient. The recurrence of the lesion(s) at the same site(s) each time the offending drug is administered further adds to the misery of the patient. Apart from the more common isolated variety, several other clinical variants of FDE have been occasionally reported in the literature  viz. pigmenting, generalized multifocal, linear, wandering, nonpigmenting, bullous, eczematous, urticarial, erythema dyschromicum perstans-like, psoriasiform, and cellulitis-like. There are very few reports of generalized/multifocal FDEs in the literature; ,, our patient also presented with this rare form of FDE.
Fixed drug eruptions occur as a result of antibody-dependent, cell-mediated cytotoxicity. The CD8 + effector/memory T cells, which release interferon-gamma, are mainly responsible. Interleukin-20 is thought to be responsible for the remarkable site-specificity of the lesions. In general, the lesions of FDE heal with residual pigmentation, thus being of cosmetic concern to the patient. The time interval between ingestion of the offending drug and appearance of symptoms varies from 30 min to 8 h, the mean being about 2 h.  In our case, the lesions developed about 3 h after ingestion of albendazole.
Extensive search of the English literature yielded only one report of albendazole-induced FDE (solitary lesion).  Albendazole is a benzimidazole anthelmintic drug used commonly in the treatment of intestinal nematode infestation; the imidazole ring is common to both metronidazole and albendazole. A few cases of FDE have been reported with the related drugs-metronidazole, , tinidazole  or both,  and different fixed-dose combinations of fluoroquinolone-nitroimidazole.  Our case happens to be the first case of generalized FDE due to albendazole.
Although a diagnosis of FDE is primarily clinical; recently, some dermatologists have advocated the use of oral provocation tests and patch tests to confirm the diagnosis, however, concrete evidence of their efficacy is still lacking. Unfortunately, our patient refused skin biopsy and patch test. Thus, the temporal association with albendazole, previous history of a milder reaction with the same drug at same sites which healed with subsequent hyper pigmentation and a consistent oral provocative test clinched our diagnosis as generalized multifocal FDE due to albendazole.
Treatment of FDE is essentially symptomatic with systemic antihistamines and topical corticosteroids; as was done in our case also. However, most importantly, we have to counsel the patient to avoid over the counter medications and the common offending drugs in the future; as there is a chance of cross-reaction with other similar drugs. This happens to be the first report of multifocal FDE due to albendazole; we hope this adverse reaction is kept in mind while prescribing this common drug in the future.
| References|| |
Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's Textbook of Dermatology. 8 th
ed. United Kingdom: Wiley-Blackwell Publisher (P) Ltd.; 2010. p. 75.28-75.29.
Patro N, Panda M, Jena M, Mishra S. Multifocal fixed drug eruptions: A case series. Int J Pharm Sci Rev Res 2013;23:63-6.
Hager JL, Mir MR, Hsu S. Fluoroquinolone-induced generalized fixed drug eruption. Dermatol Online J 2009;15:8.
Sawada Y, Nakamura M, Tokura Y. Generalized fixed drug eruption caused by pazufloxacin. Acta Derm Venereol 2011;91:600-1.
James WD, Elston DM, Berger TG. Andrews' Diseases of the Skin: Clinical Dermatology. 11 th
ed. UK: Saunders Elsevier; 2011. p. 117-8.
Mahboob A, Haroon TS. Fixed drug eruption with albendazole and it's cross-sensitivity with metronidazole - A case report. J Pak Med Assoc 1998;48:316-7.
Wahlang JB, Sangma KA, Marak MD, Brahma DK, Lynrah KG, Ksih A. Fixed drug eruption due to metronidazole: Review of literature and a case report. Int J Pharm Sci Res 2012;3:331-4.
Arora SK. Metronidazole causing fixed drug eruption. Indian J Dermatol Venereol Leprol 2002;68:108-9.
Sangma K, Wahlang J, Marak M, Sangma M, Lyngdoh M, Brahma D. Fixed Drug eruption due to tinidazole: 2 case reports and review of literature. Internet J Pharmacol 2012;10. [Last accessed on 2015 Apr 16].
Kanwar AJ, Sharma R, Rajagopalan M, Kaur S. Fixed drug eruption due to tinidazole with cross-reactivity with metronidazole. Dermatologica 1990;180:277.
Pal A, Sen S, Das S, Biswas A, Tripathi SK. A Case of Self-treatment Induced Recurrent Fixed Drug Eruptions Associated with the Use of Different Fixed Dose Combinations of Fluoroquinolone-Nitroimidazole. Iran J Med Sci 2014;39:584-8.